Institutional members access full text with Ovid®

Uneventful Electroconvulsive Therapy in a Patient With Dopa-Responsive Dystonia (Segawa Syndrome)

Sienaert, Pascal MD*; Rooseleer, Jonas†; Peuskens, Joseph MD, PhD‡

doi: 10.1097/YCT.0b013e3181a744da
Case Report

Background: The Segawa syndrome is an autosomal dominant form of guanosine triphosphate cyclohydrolase deficiency, resulting in decreased dopamine and serotonin levels, typically presenting as a dopa-responsive dystonia.

Method: Case presentation of a 56-year-old man with dopa-responsive dystonia, treated with electroconvulsive therapy for a psychotic depression.

Results: Scores on the Inventory of Depressive Symptomatology dropped from 35 before treatment to 3 after the eighth treatment session. Etomidate and succinylcholine were used as anesthetics. Apart from 2 sessions with postictal agitation, the course of electroconvulsive therapy was finished uneventfully. Electroconvulsive therapy and anesthesia had no untoward effects on motor function.

Conclusions: Electroconvulsive therapy can be administered safely and effectively in a patient with dopa-responsive dystonia (Segawa syndrome).

*ECT Department and Department of Mood Disorders, University Psychiatric Center - Catholic University of Leuven, Campus Kortenberg, Kortenberg, Belgium; †Catholic University of Leuven; and ‡University Psychiatric Center - Catholic University of Leuven, Campus Kortenberg, Kortenberg, Belgium.

Received for publication February 9, 2009; accepted February 17, 2009.

Reprints: Pascal Sienaert, MD, University Psychiatric Center, University Psychiatric Center, Catholic University of Leuven, Campus Kortenberg, Leuvensesteenweg 517, 3070 Kortenberg, Belgium (e-mail: pascal.sienaert@uc-kortenberg.be).

© 2009 Lippincott Williams & Wilkins, Inc.